Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Started spotting after taking emergency contraceptive pill. Is this normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
Hi Doc,

I had coitus with my fiancee on 11th day (counting from her first day of menstrual cycle). She took UNWANTED- 72 (an oral emergency contraceptive pill ) within an hour. Approximately after 10 days of taking the pill , she started experiencing spotting which still continues(today being 8th day). Her due date for cycle is in 3 days.
1) Is this spotting because of the pill and is it normal to have it for this long duration ?
2)Could she be pregnant?
3)Can we do the pregnancy blood test at this stage?

Posted Sat, 19 Jan 2013 in Menstruation and Miscarriage
Answered by Dr. Pavan Kumar Gupta 4 hours later
Thanks for the query.
1...After you take emergency contraception (EC) it is normal for your next period to different than it is usually is. It may come earlier or later than it normally does. It is also possible for it to be heavier, lighter, more spotty or the same as usual. So what you are experiencing could certainly be your period that is just presenting a little differently than it normally does because of taking EC.

2...As for your concerns about being pregnant, you did take the EC within 24 hours of having unprotected sex (which is very good as it is most effective when taken within 72 hours of unprotected sex), it sounds like you did get your period.Although the chances of pregnancy are very remote but the possibility does exist.

3... You may go for blood test at this stage.

I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor